Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2013 Jul-Aug;47(7-8):e31. doi: 10.1345/aph.1S117. Epub 2013 Jun 11.

Reintroduction of clozapine after perforation of the large intestine--a case report and review of the literature.

Author information

1
Department of Neuropsychiatry, Yamanashi Prefectural Kita Hospital, Yamanashi, Japan. sako0609@gmail.com

Abstract

OBJECTIVE:

To report on a patient who was successfully rechallenged with clozapine after perforation of the large intestine and pulmonary embolism post operatively, and provide a literature review on clozapine rechallenge.

CASE SUMMARY:

A 46-year-old Japanese man with treatment-resistant schizophrenia developed constipation and slight abdominal discomfort while taking clozapine 275 mg/day. He developed appendicitis, leading to perforation of the large intestine. During the postsurgery period, a partial embolism of the pulmonary artery was revealed. The patient's constipation was relieved when clozapine was discontinued, but other antipsychotics failed to control his delusions well. After thorough discussion, it was decided to rechallenge with clozapine. The low dose of clozapine 200 mg/day was tolerable for his delusion, and his constipation was managed with laxatives and exercises until 8 months after the accident.

DISCUSSION:

Clozapine is a gold standard medication in treatment-resistant schizophrenia but is associated with various adverse effects, some of which are life-threatening. Reintroduction of clozapine after severe adverse drug effects when other medications are not effective almost always poses a clinical dilemma for mental health professionals. A PubMed search (to January 25, 2013) using the key words clozapine and rechallenge found 50 articles. There were only sporadic positive case reports regarding the rechallenge after clozapine-related serious gastrointestinal problems.

CONCLUSIONS:

From the currently available evidence, most psychiatrists appear to avoid reintroduction of clozapine. However, the evidence is too weak to draw a definitive conclusion about reintroduction of this drug. Reintroduction of clozapine after initial adverse effects in patients with treatment-resistant schizophrenia may warrant case-by-case judgment, but needs to be further investigated.

PMID:
23757383
DOI:
10.1345/aph.1S117
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center